Is Drinking Coffee and Taking Diazepam Harmful?

Diazepam belongs to a class of drugs called benzodiazepines. Commonly used for the relief of anxiety and in alcohol withdrawal, diazepam is also used to treat some seizure disorders, help relax muscles and relieve muscle spasms. Benzodiazepines are central nervous system depressants; they slow down the nervous system. The combination of coffee – more specifically, coffee with caffeine – with diazepam can make the diazepam less effective.

A smiling woman pours a cup of coffee. (Image: Digital Vision/Digital Vision/Getty Images)

Coffee and Caffeine

While you may think of coffee as simply a beverage, caffeinated coffee actually contains a psychoactive drug. Caffeine can affect your sleep, increase your blood pressure and increase your metabolic rate. It is also possible to become physiologically dependent on caffeine and to develop withdrawal symptoms if you suddenly stop drinking caffeinated coffee. It is the stimulant effect of caffeine in coffee that makes it a problem for those who take diazepam.

Caffeine and Anxiety

Coffee is a safe beverage for most people if taken in moderation, according to the "Harvard Women's Health Watch." However, drinking more than a few cups a day can create problems such as insomnia, increased anxiety and a jittery or shaky feeling. According to a review published in 2000 by the American College of Neuropsychopharmacology, medical specialists recommend that those who suffer from anxiety, reduce or eliminate caffeine from their diets.

Caffeine and Diazepam

A study published in "Medical Biology" in 1983 examines human subjects in four controlled double-blind trials. Study participants took diazepam or a placebo capsule and then drank decaffeinated coffee, decaffeinated coffee with caffeine added or decaffeinated coffee with theophylline added. Caffeine in doses of 250 milligrams and 500 milligrams counteracted the effect of the diazepam in a number of areas tested. In research on rats published in a 1997 issue of "Life Sciences," researchers found diazepam altered caffeine effects on the rats' brains.

Considerations and Warnings

Drugs.com reports that diazepam and caffeine interact, and that caffeine can cause a 22 percent reduction in diazepam drug levels. Diazepam can make you dizzy or drowsy, especially if you take other medications that have similar effects. Some prescription and over-the-counter medications contain caffeine, so coffee is not the only concern when you take diazepam. You shouldn't take diazepam if you are pregnant or breastfeeding because it could harm the baby. If you regularly drink caffeinated coffee and are prescribed diazepam, consult your doctor. You may need to switch to decaf or stop coffee entirely.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.